Alert archive / New York / Frost Advisories in 2023
Frost Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 14, 2023, 12:54 PM EDT for 8 counties in New York. It took effect at May 15, 2023, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2023, 12:54 PM EDT (16:54 UTC)
- In effect from
- May 15, 2023, 12:00 AM EDT
- Expired
- May 15, 2023, 7:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909 WWUS71 KBUF 141654 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1254 PM EDT Sun May 14 2023 NYZ005>008-012-019>021-150100- /O.NEW.KBUF.FR.Y.0002.230515T0400Z-230515T1100Z/ Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua- Cattaraugus-Allegany- Including the cities of Fair Haven, Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, and Wellsville 1254 PM EDT Sun May 14 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From midnight tonight to 7 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
535 WWUS71 KBUF 142354 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 754 PM EDT Sun May 14 2023 NYZ005>008-012-019>021-150800- /O.CON.KBUF.FR.Y.0002.230515T0400Z-230515T1100Z/ Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua- Cattaraugus-Allegany- Including the cities of Fair Haven, Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, and Wellsville 754 PM EDT Sun May 14 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From midnight tonight to 7 AM EDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
922 WWUS71 KBUF 150445 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1245 AM EDT Mon May 15 2023 NYZ005>008-012-019>021-151100- /O.CON.KBUF.FR.Y.0002.000000T0000Z-230515T1100Z/ Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua- Cattaraugus-Allegany- Including the cities of Fair Haven, Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, and Wellsville 1245 AM EDT Mon May 15 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...Until 7 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
104 WWUS71 KBUF 151043 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 643 AM EDT Mon May 15 2023 NYZ005>008-012-019>021-151145- /O.EXP.KBUF.FR.Y.0002.000000T0000Z-230515T1100Z/ Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua- Cattaraugus-Allegany- Including the cities of Fair Haven, Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, and Wellsville 643 AM EDT Mon May 15 2023 ...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING... Temperatures will rise through the morning hours with the sunrise. $$ PP
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 14, 11:24 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 14, 11:24 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1124 AM EDT Sun May 14 2023 .SYNOPSIS... High pressure will continue to provide the region with fair dry weather through Monday night. A rather sharp cold front will then offer the opportunity for some showers Tuesday afternoon and night. && .NEAR TERM /THROUGH MONDAY NIGHT/... High pressure centered over the Upper Great Lakes this evening will retrograde to the northern plains late tonight and Monday while remaining extended to the East coast. In the process...this will push the axis of the fair weather system across our region...thus assuring us of more fair dry weather. The only issue with this will be that any leftover cirrus this evening will clear out under light winds...and with a chilly airmass in place...we can anticipate good radiational cooling for the overnight. Temperatures will drop into the 30s away from the lake with frost once again anticipated for much of the western Southern Tier and also east of Lake Ontario. Will issue a frost advisory for these areas. Monday will feature sun filled skies...and with weak warm air advection...temperatures will rebound some 10 degrees higher than those from today. Max temps will generally range from 65 to 70. While a fairly sharp cold front will be dropping south from Quebec Monday night...fair dry weather will persist for our forecast area. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... A shortwave will track southeast across Ontario and Quebec with the cold front moving southward across the area Tuesday afternoon and evening. This will produce some showers, with the highest chances across the Eastern Lake Ontario region which will be closest the shortwave. Much of the day will be breezy and dry across the rest of Western NY, with any showers not reaching the Buffalo/Rochester areas until late in the afternoon. Highs will range from the lower 60s east of Lake Ontario to the mid 70s across the Upper Genesee Valley. The front will weaken as it pushes south of the area Tuesday night, with showers becoming more scattered. Cooler air will pour into the region, with lows mainly in the 30s. For most areas 10 mph winds will mitigate the risk for frost, however east of Lake Ontario surface temperatures may drop below freezing even with the winds. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure will build across the Great Lakes Wednesday and Wednesday night, before drifting off the mid-Atlantic coastline on Thursday. This will bring fair weather and clear skies, but temperatures will be on the cool side. Highs on Wednesday will be in the 50s, which is about 10 degrees below normal. With the surface high overhead, will hedge below guidance for lows Wednesday night. There's a significant risk of a frost or freeze Wednesday night, which may impact much of the forecast area. The risk is greatest inland from the lakes, but the air mass is cool enough to potentially result in frost even near the lakeshores. Later on in the week, model guidance is starting to come into a little better agreement on a deamplifying upper level trough digging across the Upper Lakes Friday and then New York State Saturday. This system is likely to bring showers to our region, and perhaps even a thunderstorm. Temperatures should reach back into the 70s out ahead of this system on Friday, before settling into the 60s again Saturday. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... High pressure extending across our region from the Upper Great Lakes/Mississippi valley will guarantee fair VFR weather through the TAF period. Outlook... Tuesday...MVFR/VFR with a chance of showers in the afternoon into Tuesday night. Wednesday and Thursday...VFR. Friday...VFR to MVFR with scattered/frequent showers. && .MARINE... A northeasterly breeze will yield somewhat choppy conditions along the southern shores of both lakes into early afternoon, though winds and waves should generally remain below Small Craft Advisory criteria. The main exception will be along Lake Erie nearshore waters between Ripley and Dunkirk, where a SCA is in effect until mid afternoon. Winds and waves on both lakes diminish thereafter. Westerly winds will then increase Monday, which may produce SCA conditions along the eastern Lake Ontario shores. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ040. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...Apffel LONG TERM...Apffel/JJR AVIATION...RSH MARINE...PP
Hazardous weather outlook, May 14, 4:42 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 442 AM EDT Sun May 14 2023 NYZ001>006-010>014-019-085-150900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 442 AM EDT Sun May 14 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-150900- Jefferson-Lewis- 442 AM EDT Sun May 14 2023 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. Frost is possible again tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A frost or freeze is possible Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-150900- Cattaraugus-Allegany- 442 AM EDT Sun May 14 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Frost is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A frost or freeze is possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 442 AM EDT Sun May 14 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:54 AM EDT | Small Craft Advisory | BUF | 9 hr |
Nearby
Frost Advisories in New York, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.